Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 2, 2011Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 2, 2011, 5:41 PM MDT for Powell County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 5:41 PM MDT (23:41 UTC)
Expired
Aug 2, 2011, 6:15 PM MDT
In force
34 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WWUS85 KMSO 022341
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT TUE AUG 2 2011

MTZ007-030015-
BUTTE/PINTLAR REGION-
541 PM MDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 615
PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF OVANDO...OR 15 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4678 11315 4692 11331 4694 11328 4718 11288
      4719 11280 4718 11279 4694 11278
TIME...MOT...LOC 2341Z 232DEG 20KT 4691 11312

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:52 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 2:52 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT TUE AUG 2 2011

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...SOUTHWESTERLY FLOW ALOFT WILL
MAINTAIN THE CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF
CENTRAL IDAHO AND WESTERN MONTANA FROM POLSON SOUTHWARD THROUGH
THURSDAY NIGHT. THE LIKELIHOOD OF THUNDERSTORMS WILL BE GREATEST
ACROSS LEMHI COUNTY IN IDAHO DURING THE NEAR TERM. DUE TO
FLUCTUATIONS IN THE JET STREAM POSITION AND MONSOONAL MOISTURE THE
MOST PRONOUNCED PERIODS OF THUNDERSTORM ACTIVITY WILL BE THROUGH
EARLY WEDNESDAY...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT. CONSIDERING THE CELLULAR NATURE OF THUNDERSTORMS...
PRECIPITATION OCCURRENCES WILL BE SPOTTY. HOWEVER...LIGHTNING FROM
NEARBY STORM CELLS WILL POSE A SERIOUS THREAT TO THOSE IN
UNPROTECTED OUTDOOR AREAS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
THE SEASONAL AVERAGE DURING THE NEAR TERM AS WELL.

FORECAST MODELS CONTINUE TO SHOW A MODESTLY STRONG UPPER LEVEL
TROUGH MOVING THROUGH THE NORTHERN ROCKIES EARLY FRIDAY MORNING.
ALTHOUGH LACKING IN UPPER LEVEL JET SUPPORT...THE OVERALL
INSTABILITY AND MID LEVEL DYNAMICS ASSOCIATED WITH THE TROUGHING
FEATURE SHOULD BE ENOUGH TO HELP CONTINUE WIDESPREAD ORGANIZED
CONVECTION THROUGH FRIDAY INTO FRIDAY EVENING. THE CHANCES FOR
NIGHTTIME STORMS LINGERING INTO SATURDAY MORNING APPEARS LOW AT
THIS TIME...AS DOES THE PROBABILITY FOR SEVERE WEATHER.

FOR THE WEEKEND AND INTO NEXT WEEK ALL MODELS ARE ADVERTISING
WESTERLY TO PERHAPS A LITTLE BIT NORTHWESTERLY FLOW PERSISTING
ACROSS THE REGION. THESE MODELS ARE ALSO SHOWING THE CONTINUED
CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS SUBTLE...VERY
HARD TO PREDICT WEATHER FEATURES TRAVERSE THE UPPER LEVEL FLOW
SEEMINGLY EVERYDAY. OVERALL ATMOSPHERIC MOISTURE WILL BE LESS
THAN THIS WEEK SINCE THIS FLOW PATTERN WILL HAVE EFFECTIVELY SHUT
OFF THE MONSOONAL MOISTURE TAP SO BELIEVE THAT OVERALL NEXT WEEKS
STORMS WILL INTUITIVELY BE MORE ON THE DRIER SIDE OF THINGS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING
AND OVERNIGHT FOR AREAS SOUTH OF FLATHEAD LAKE. KBTM AND KSMN ARE
MOST LIKELY TO BE AFFECTED BY STORMS...BUT THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS AT KMSO AS WELL. CEILINGS WILL GENERALLY
BE 8000 TO 10000 FEET AT TERMINALS WITH MODERATE RAIN DURING
STORMS. GUSTY WINDS...SMALL HAIL...AND PARTIAL MOUNTAIN
OBSCURATIONS ARE THE MAIN THREATS WITH STORMS. SHOWERS WILL
DECREASE EARLY TOMORROW MORNING...03/1600Z.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....DICKERSON
AVIATION...LEACH

In the hours before

Special weather statement, Aug 2, 5:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT TUE AUG 2 2011

MTZ007-030015-
BUTTE/PINTLAR REGION-
541 PM MDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 615
PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF OVANDO...OR 15 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4678 11315 4692 11331 4694 11328 4718 11288
      4719 11280 4718 11279 4694 11278
TIME...MOT...LOC 2341Z 232DEG 20KT 4691 11312

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:03 PM MDTSevere Thunderstorm WarningMSORavalli42 min
Aug 1, 8:44 PM MDTSpecial Weather StatementMSOLewis46 min
Aug 1, 8:48 PM MDTSpecial Weather StatementMSOLemhi42 min
Aug 1, 9:31 PM MDTSpecial Weather StatementMSOIdaho44 min
Aug 1, 10:14 PM MDTSpecial Weather StatementMSOLewis46 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.